New Jersey, 2002

Flooding in New Jersey, October 7 to 9, 2002

October 7 to 9, 2002 · NWS PHI · 5 events in 5 counties and zones

The new moon at perigee produced some of the highest spring tides of the year on the 7th. This combined with weak onshore flow produced pockets of minor tidal flooding during the morning high tide.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The new moon at perigee produced some of the highest spring tides of the year on the 7th. This combined with weak onshore flow produced pockets of minor tidal flooding during the morning high tide. This scenario was repeated during the morning high tides of the 8th and 9th as a stronger high pressure system built over the New England coastal waters and enhanced the onshore flow. The highest tides occurred during the morning high tide on the 7th. At the Cape May Ferry Terminal, the high tide on October 7th reached 7.20 feet above mean lower low water and at Sandy Hook it reached 7.17 feet above mean lower low water. Minor tidal flooding begins with levels of 6.7 feet above mean lower low water or higher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 7, 2:52 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 7, 2:52 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EDT MON OCT 7 2002

CANADIAN MARITIME HI BROUGHT E WINDS TO AREA OVERNGT WITH SC
COVERNING MOST OF AREA...HELPING TO HOLD TEMPS UP JUST A BIT. EVEN
SOME SPRNKLS IN SPOTS FRM E FLOW. WAITING ON CD FNT JUST ABT TO MOV
INTO NW PA. FNT WL CLR CSTL AREAS LT TDA OR ERLY TNGT AND CONT TO
MOV OUT TO SEA. HOWEVER...WNDS SHUD TURN ARND TO W OR NW ACRS FCST
AREA THIS AFTN AS TROF PASSES THRU. PRECIP HAS NOT BEEN THAT
IMPRESSIVE WITH SYS SO FAR...AND SO HAVE DOWNPLAYED TO SPRNKLS THIS
MRNG. DAY CREW CAN UPDATE IF MORE -SHRA OR JUST NOW IT. HI PRES BLDS
IN TNGT THRU AT LEAST TUE NGT WITH FAIR WX. HAVE DINKED XTNDS ARND
TO TAKE OUT MNTN OF PRECIP. NEW RUNS HAVE A GNRL ZNL FLO ACRS AREA.
WHILE MDLS TRY TO BRING MSTR N...WL GO IN FORM OF CLDS AND NO RAIN.
WK DISTURBANCES WITH HARDLY ANY DYNAMICS MAKE IT HARD PRESSED TO
MAKE RAIN.

ON MARINE...SEAS UP AND SO WL CONT SCA ALNG NJ AND DEL CST.

FCSTID =   14
MPO   68  36  57  38 /  20  20  10  20
ABE   74  40  60  41 /  20  20   0  10
RDG   75  43  61  42 /  20  20   0  10
PHL   77  48  63  48 /  20  10   0  10
12N   71  39  59  40 /  30  20   0  10
SMQ   75  43  61  44 /  20  20   0  10
TTN   76  45  62  45 /  20  10   0  10
MIV   79  45  64  47 /  20  10   0  10
ACY   78  52  64  61 /  10  10   0  10
ILG   77  45  63  45 /  20  10   0  10
DOV   80  47  64  50 /  20  10   0  10
GED   81  49  65  48 /  10  10   0  10
ESN   81  47  65  48 /  10  10   0  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SML CRFT ADVSRY ANZ450>455.

JWH
Hazardous weather outlook, Oct 7, 3:53 AM EST, 2 hours 37 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-071045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 AM EDT MON OCT 7 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES...
DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT REQUIRED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

JWH

In the hours before

Special weather statement, Oct 7, 4:30 AM EST, 2 hours before
DEZ002>004-NJZ012>014-020>027-071600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT MON OCT 7 2002

...MINOR TIDAL FLOODING IS POSSIBLE AROUND THIS MORNING/S HIGH
TIDE...

A PERSISTENT ONSHORE FLOW ALONG WITH THE HIGH ASTRONOMICAL TIDES
ASSOCIATED WITH THE NEW MOON MAY RESULT IN SOME MINOR TIDAL FLOODING
THIS MORNING.  HIGH TIDE ALONG THE COASTS OF NEW JERSEY AND DELAWARE
OCCURS BETWEEN 8:30 AND 10:00 THIS MORNING.

THE WIND SHOULD BECOME WESTERLY BY THIS EVENING/S HIGH TIDE...AND AS
A RESULT NO FLOODING IS EXPECTED AT THAT TIME.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Eastern Atlantic

When
October 7, 6:30 AM EST to October 9, 11:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Flood, Eastern Cape May

When
October 7, 6:30 AM EST to October 9, 11:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Flood, Eastern Monmouth

When
October 7, 6:30 AM EST to October 9, 11:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Flood, Eastern Ocean

When
October 7, 6:30 AM EST to October 9, 11:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Flood, Western Cape May

When
October 7, 6:30 AM EST to October 9, 11:00 AM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5318871, 5318872, 5318873, 5318874, 5318875.